Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 299, NWS Louisville, KY

November 12, 2003Allen County, Barren County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Nov 12, 2003, 3:33 PM CST for Allen County, Barren County, Kentucky. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 12, 2003, 3:33 PM CST (21:33 UTC)
Expired
Nov 12, 2003, 4:15 PM CST
In force
42 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

Counties Allen County, KY, Barren County, KY

The radar

The Nashville radar (KOHX), 81 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.6 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-11-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-11-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 362 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
779 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
362 m²/s²
0-3 km storm-relative helicity
373 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 122133
SVRLMK
KYC003-009-122215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
333 PM CST WED NOV 12 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALLEN COUNTY IN SOUTH CENTRAL KENTUCKY
  BARREN COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 415 PM CST

* AT 331 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM HISEVILLE TO 6 MILES NORTHWEST OF
  HALFWAY...OR FROM 37 MILES EAST OF BOWLING GREEN TO 9 MILES SOUTH
  OF BOWLING GREEN...MOVING SOUTHEAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  HAYWOOD...FINNEY AROUND 340 PM CST
  LUCAS...HALFWAY AROUND 345 PM CST
  ROSEVILLE AROUND 355 PM CST
  TEMPLE HILL...SCOTTSVILLE...EIGHTY EIGHT...AUSTIN AROUND 400 PM CST
  TRACY AROUND 405 PM CST

DAMAGING WINDS IN EXCESS OF 55 MPH ARE EXPECTED FROM THIS LINE OF
STORMS. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE LINE OF STORMS
HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES.

LAT...LON 3678 8640 3696 8615 3699 8615 3713 8576
          3693 8576 3681 8586 3671 8600 3667 8614

$$
XXV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 12, 1:30 PM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Nov 12, 1:30 PM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
230 PM EST WED NOV 12 2003

SHORT TERM (TONIGHT THROUGH SATURDAY)

ONGOING LINE OF STORMS ACROSS THE NORTHERN PORTION OF THE COUNTY
FORECAST AREA WILL DROP RAPIDLY SOUTHEAST THIS EVENING. CURRENTLY
MUCH DRIER AIR JUST TO THE WEST AND NORTHWEST WILL SWEEP INTO THE
AREA THIS EVENING. THE COLDER AIR IS STILL WELL TO THE NORTHWEST IN
IOWA. WITH THIS IN MIND WE WILL TIME PRECIPITATION OUT OF THE AREA
THIS EVENING WITH RAPIDLY CLEARING SKIES.

THE CONCERN FOR THE OVERNIGHT WILL BE WIND GUSTS. BEHIND THE FRONT
WE MAY SEE A SHORT PERIOD OF TIME WITH GUSTS TO 30 MPH BUT FOR THE
MOST PART WE EXPECT WINDS IN THE 15 TO 25 MPH RANGE.

COLD HIGH PRESSURE WILL BEGIN TO BUILD INTO THE REGION THURSDAY WITH
AFTERNOON TEMPERATURES SOME 15 TO 20 DEGREES COLDER THAN TODAY. LOWS
FRIDAY MORNING DROP INTO THE MID AND UPPER 20S.

AN APPROACHING WARM FRONT WILL BRING INCREASING CLOUDS AND A CHANCE
OF RAIN INTO THE CFA SATURDAY.

...LONG TERM (SATURDAY NIGHT THROUGH WEDNESDAY)...

00Z EXTENDED MODELS ARE IN PRETTY GOOD AGREEMENT FOR THIS CYCLE.
BROAD ZONAL UPPER LEVEL FLOW WILL QUICKLY AMPLIFY AS POTENT SHORT
WAVE DIGS INTO THE CENTRAL PLAINS ON MONDAY. FULL LAT WAVE WILL HEAD
EAST INTO THE OHIO VALLEY ON TUESDAY AND INTO WEDNESDAY.  DECENT
MOISTURE RETURN IS EXPECTED AHEAD OF THIS SYSTEM...SO A DECENT RAIN
EVENT COULD MATERIALIZE IN THE TUE/WED TIME FRAME.  AS TO THE
FORECAST...PREVIOUS EXTENDED FORECAST IS IN GOOD SHAPE.  BASED ON
THE NEW MODEL RUNS...HAVE BUMPED UP POPS A BIT ON TUESDAY AND
WEDNESDAY.  AS FOR TEMPS A BLEND OF HPC AND 00Z GFS ENSEMBLE MOS WAS
USED. TEMPERATURES EXPECTED TO REMAIN MILD EARLY NEXT WEEK WITH
HIGHS IN THE UPPER 50S TO NEAR 60 AHEAD OF THE INCOMING SYSTEM
FOLLOWED BY A COOLDOWN BY LATE WEEK.

.LMK...NONE.

JA/MJ
Hazardous weather outlook, Nov 12, 3:07 PM CST, 26 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-131000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
406 PM EST NOV 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TONIGHT.

AHEAD OF A COLD FRONT, A LINE OF THUNDERSTORMS WILL CROSS CENTRAL
KENTUCKY THROUGH THE EVENING HOURS. LOCALLY STRONG WIND GUSTS ARE
POSSIBLE FROM THESE STORMS, AND AS A RESULT A SLIGHT RISK FOR SEVERE
THUNDERSTORMS IS FORECAST FOR MUCH OF CENTRAL KENTUCKY THROUGH THE
EVENING. DUE TO THE HIGH RAINFALL RATES, MINOR FLOODING IS ALSO
POSSIBLE, SO SOME LOW SPOTS SUCH AS UNDERPASSES AND SMALL STREAMS
MAY TEMPORARILY FLOOD WITH WATER DURING AND JUST AFTER THE PASSAGE
OF THESE STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

XXV

In the hours before

Special weather statement, Nov 12, 3:08 PM CST, 25 minutes before
KYZ041-042-047>049-055>057-066-067-122301-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
408 PM EST WED NOV 12 2003

...HEAVY RAIN FALLING THIS AFTERNOON..

A LINE OF HEAVY THUNDERSTORMS WILL DROP BETWEEN 1 AND 2 INCHES OF
RAIN IN A SHORT PERIOD OF TIME ACROSS CENTRAL KENTUCKY. THE HEAVY
RAIN WILL REDUCE VISIBILITIES AND CREATE PONDING OF WATER ON ROADS
AND UNDERPASSES. A FEW STREAMS AND CREAKS WILL RISE TO NEAR
BANK-FULL.

REMEMBER NOT TO DRIVE OVER ROADS OR UNDERPASSES COVERED WITH WATER.

THE THUNDERSTORMS WILL MOVE QUICKLY OUT OF THE AREA THIS EVENING.

JA

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 12, 3:24 PM CSTFlash Flood WarningLMKMadison2 hr

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.